Entity

Time filter

Source Type


Lopes R.,University of Coimbra | Simoes M.R.,University of Coimbra | Leal A.J.R.,Instituto Universitario Of Lisbon Iscte Iul | Leal A.J.R.,Centro Hospitalar Psiquiatrico Of Lisbon | Leal A.J.R.,Centro Hospitalar Lisbon Central
Epilepsy and Behavior | Year: 2014

Panayiotopoulos syndrome (PS) is a common epilepsy syndrome associated with rare clinical seizures and unknown localization of the epileptogenic area. Despite findings of normal development in patients with PS, recent neuropsychological studies point to subtle and diverse cognitive impairments. No well-outlined hypothesis about the localization of the brain dysfunction responsible for these impairments has been proposed. We further explored the cognitive dysfunctions in PS and made inferences on the most likely anatomical localization of brain impairment. A group of 19 patients (aged 6-12) with PS was rated according to spike activity and lateralization. The patients were submitted to a neuropsychological evaluation to assess general intelligence, memory, language, visual-perceptual abilities, attention, and executive functions. Using 35-channel scalp EEG recordings, the N170 face-evoked event-related potential (ERP) was obtained to assess the functional integrity of the ventral pathway. All patients with PS showed normal IQ but subtle and consistent neurocognitive impairments. Namely, we found abnormalities in the copy task of the Rey-Osterrieth Complex Figure and in the Narrative Memory Test. There was no correlation between neuropsychological impairments with spike activity and hemispheric spike lateralization. The N170 ERP was normal in all patients except for one. Our neuropsychological findings demonstrate impairments in visual-perceptual abilities and in semantic processing. These findings, paired with the absence of occipital lobe dysfunction in all neuropsychological studies of PS performed to this date, support the existence of parietal lobe dysfunction. © 2013 Elsevier Inc. Source


Voute M.T.,Erasmus Medical Center | Bastos Goncalves F.M.,Erasmus Medical Center | Bastos Goncalves F.M.,Centro Hospitalar Lisbon Central | Van De Luijtgaarden K.M.,Erasmus Medical Center | And 4 more authors.
Journal of Vascular Surgery | Year: 2012

Objective: In patients undergoing endovascular aneurysm repair (EVAR), the postimplantation syndrome (PIS), comprising fever and inflammation, occurs frequently. The cause of PIS is unclear, but graft composition and acute thrombus formation may play a role. The objective of this study was to evaluate these possible causes of the inflammatory response after EVAR. Methods: One hundred forty-nine patients undergoing elective EVAR were included. Implanted stent grafts differed mainly in the type of fabric used: either woven polyester (n = 82) or expanded polytetrafluorethylene (ePTFE; n = 67). Tympanic temperature and C-reactive protein (CRP) were assessed daily during hospitalization. PIS was defined as the composite of a body temperature of <38°C coinciding with CRP >10 mg/L. Besides graft composition, the size of the grafts and the volume of new-onset thrombus were calculated using dedicated software, and results were correlated to PIS. Results: Implantation of grafts made of polyester was associated with higher postoperative temperature (P <.001), CRP levels (P <.001), and incidence of PIS (56.1% vs 17.9%; P <.001) compared to ePFTE. After multivariate analysis, woven polyester stent grafts were independently associated with an increased risk of PIS (hazard ratio, 5.6; 95% confidence interval, 1.6-19.4; P =.007). Demographics, amount of graft material implanted, or new-onset thrombus had no association with PIS. Conclusions: The composition of stent grafts may play a material role in the incidence of postimplantation syndrome in patients undergoing EVAR. Implantation of stent grafts based on woven polyester was independently associated with a stronger inflammatory response. Copyright © 2012 Published by Elsevier Inc. on behalf of the Society for Vascular Surgery. All rights reserved. Source


Campos A.,Centro Hospitalar Lisbon Central | Campos A.,New University of Lisbon
Acta Medica Portuguesa | Year: 2015

Introduction: The role of acetyl salicylic acid (ASA or aspirin) in preeclampsia prevention and in other complications has been subject to studies and controversies for the last 30 years. The first research results concerning the role of placenta in preeclampsia have been published by the end of seventies and they showed an increase in the platelet activity and a prostaglandin synthesis disturbance, as a consequence of a deficient placentation. In the last twenty years of the XX century important studies were published on the aspirin prophylactic role in preeclampsia risk reduction. Material and Methods: To analyze published studies about Aspirin use for preeclampsia prevention and about the more adequate dosage to be administered, Medline was used for searching the most relevant prospective research papers on this subject in order to evaluate current evidence about the use of aspirin in this context. Relevant citations were extracted from Embase, PubMed and the Cochrane Central Register of Controlled Trials. We divided the studies in two groups; one with aspirine administration before 16 weeks and the other having a larger use, between the first and the third trimester. Results and Discussion: The first group of studies, with a lesser number of cases but an earlier time of administration until 16 weeks, concluded that a positive role of aspirine was possible in reducing severity of preeclampsia; the second group with a larger number of cases but less restricted conditions and timing of administration, had controversial results, with reduced positive actions of the drug. Meta-analysis of these published studies concluded that favorable results were associated to stricter criteria and ideal timing for starting the drug. Conclusion: As we do not have other pharmacologic alternatives, low dosage of Aspirin between 80-150 mg a day in the first trimester and until 16 weeks, at evening time, is a possible choice in cases of risk, and is still contributing for an early preeclampsia risk reduction. © Ordem dos Médicos 2015. Source


Leao R.N.,Centro Hospitalar Lisbon Central
BMJ case reports | Year: 2013

Urinary tract infections (UTIs) are a common pathological entity among elderly patients. The widespread use of antibiotics for uncomplicated UTIs has gained many opponents mainly due to the increasing drug resistance observed. Nitrofurantoin is a commonly used antibacterial drug because it has low side effects and a good antiurinary bacterial profile. However, in this paper, we present a case of a nitrofurantoin-induced DRESS (drug reaction/rash with eosinophilia and systemic symptoms) syndrome in a 77-year-old woman. During UTI treatment, the patient developed an acute skin rash which spread all over the body and a considerable decrease in urine volume. At the emergency department, we found her developing eosinophilic pneumonia, anaemia and renal impairment that we relate to nitrofurantoin administration. To our knowledge, this is the second published case report which evokes nitrofurantoin as a possible cause of DRESS syndrome. Source


Introduction: Human Immunodeficiency Virus infected patients have an increased risk for developing different types of cancer. After the introduction of highly active antiretroviral therapy (HAART), and consequent increased survival, a shift has been seen in the spectrum and evolution of HIV infection related diseases, particularly oncological ones, with a tendency to increase non-AIDS-defining malignancies (NADM) as opposed to AIDS defining malignancies. Material and Methods: Characterization of the Human Immunodeficiency Virus infected patients with a non-AIDS defining malignancy diagnosis, followed over 16 years at an outpatient clinic in Lisbon through the review of medical records and retrospective evaluation of demographic, epidemiological, clinical and laboratorial parameters, treatment and mortality. Results: Of the 1042 patients evaluated, there were 34 Non-AIDS defining malignancy cases identified, mostly in men (78%), with a median age of 55 years. The most common cancers were: lung (20.6%), bladder (17.6%), prostate (8.8%), and anal carcinoma (5.9%). The mean time between Human Immunodeficiency Virus infection and non-AIDS-defining malignancy diagnosis was 6.8 ± 4 years. At the time of non-AIDS- defining malignancy diagnosis the majority of patients (78.8%) was receiving HAART for a mean period of 5.7 ± 3 years, most of whom were immune and virologically controlled (64%). There were 45.5% deaths, mainly in patients with lung cancer (20%). Conclusion: Given the risk of developing a non-AIDS-defining malignancy in Human Immunodeficiency Virus-infected patients, it is essential to continue to invest in prevention strategies, promote smoking cessation as well as vaccination programs, as well as applying screening protocols adjusted to this population. © Ordem dos Médicos 2014. Source

Discover hidden collaborations